North Carolina, 2008Drought in North Carolina, March 1 to 31, 2008
March 1 to 31, 2008 · NWS ILM · 1 event in 1 county or zone
Drought conditions continued to improve, with only a couple of counties still remaining in the Severe (D2) Drought category. The remainder of the region was catagorized as a Moderate (D1) Drought.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued to improve, with only a couple of counties still remaining in the Severe (D2) Drought category. The remainder of the region was catagorized as a Moderate (D1) Drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 29, 9:45 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 29, 9:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
945 PM EST FRI FEB 29 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL PUSH THROUGH THE AREA EARLY SATURDAY
MORNING. HIGH PRESSURE WILL BUILD INTO THE MID-ATLANTIC STATES
SUNDAY...THEN MOVE OFFSHORE SUNDAY NIGHT INTO MONDAY. STRONG LOW
PRESSURE WILL DEVELOP ALONG THE GULF COAST MONDAY...MOVING INTO THE
CAROLINAS TUESDAY. RAIN...STRONG WINDS...AND THE POTENTIAL FOR
SEVERE WEATHER MAY EXIST WITH THIS STORM SYSTEM. DRY WEATHER UNDER
HIGH PRESSURE IS EXPECTED WEDNESDAY AND THURSDAY. ANOTHER FRONT
MAY APPROACH FROM THE WEST NEXT FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 9 PM FRIDAY...MAINLY A HIGH LEVEL CLOUD DECK ACROSS THE ILM
CWA...WITH A MID LEVEL DECK BEGINNING TO ADVECT ACROSS THE NW
PORTIONS OF THE ILM CWA AT THE MOMENT. ITS UNDER THIS LATTER CLOUD
DECK FOR WHICH PCPN HAS BEEN NOTED UPSTREAM FROM THE ILM CWA...WITH
ITS OCCURRENCE FAR AND IN BETWEEN. WHAT PCPN THAT DOES FALL WILL BE
LESS THAN ONE TENTH OF AN INCH. LATEST MODEL TIME HEIGHT SECTIONS
FOR THE NAM LOOK MUCH BETTER FOR PCPN POSSIBILITIES TONIGHT...WITH
MODEL MOISTURE AVAILABILITY THRU THE ATM COLUMN SUSPECT.
PREVIOUSLY...MODELS WERE MOISTURE STARVING THIS COLD FRONTAL PASSAGE
AND NOW PWS ARE THREE QUARTERS OF AN INCH AT ITS PEAK. HOWEVER...THE
ONE DELIMITING FACTOR IS THE AREA OF PCPN...AND THAT IS EXPECTED TO
BE ON THE SMALL SIDE. THERE4...WILL CONTINUE THE SLITE CHANCE FOR
SHRA ALONG AND AHEAD OF THE COLD FRONT...AS IT TRAVERSES THE ILM CWA
OVERNIGHT. MODELS INDICATE RAPID CLEARING AFTER 1200Z SATURDAY UNDER
BRISK WESTERLY WINDS AT 10-20
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...THE SURFACE COLD FRONT WILL BE CROSSING THE
AREA RIGHT AROUND DAYBREAK SATURDAY. ANY LIGHT PRECIPITATION THAT
WAS ABLE TO REACH THE GROUND SHOULD BE PUSHING OFFSHORE AT THAT
TIME. RAPID CLEARING AND DRYING WILL DEVELOP DURING THE MORNING
HOURS AS BREEZY WEST WINDS CONTINUE THROUGH THE AFTERNOON. THE GFS
CONTINUES TO BE THE PREFERRED MODEL AND IS A FEW HOURS FASTER
TAKING THE MOISTURE AND FRONT OFFSHORE. THERMAL GRADIENTS SHOULD
RUN NORTH-TO-SOUTH SUNDAY WHICH MEANS WITH A WEST WIND ACTUAL
TEMPERATURE ADVECTION WILL BE RATHER MINIMAL.
HIGH PRESSURE WILL MOVE EAST AND INTO THE CENTRAL APPALACHIANS
SATURDAY NIGHT. OUR SURFACE WINDS WILL BEND AROUND TO THE
NORTH...AND A SECONDARY SURGE WORKING ITS WAY DOWN THE COAST WILL
FINALLY BRING SOME CHILLY AIR SOUTH. LOWS SHOULD DROP INTO THE
30S...CHILLIEST ACROSS THE NORTH CAROLINA COUNTIES. THIS WILL BE
A QUICK SHOT OF COLD AIR...AS BY SUNDAY AFTERNOON WINDS BEGIN TO
TURN SOUTHEASTERLY. THERE WILL BE QUITE A DIFFERENCE IN HIGH
TEMPERATURES ACROSS THE AREA SUNDAY AFTERNOON...RANGING FROM THE
UPPER 50S ALONG THE CAPE FEAR AREA BEACHES TO THE MID 60S SOUTH
AND WEST OF FLORENCE. THIS IS MAINLY DUE TO NEARSHORE OCEAN
EFFECTS SINCE WATER TEMPERATURES HAVE AGAIN DROPPED INTO LOWER
TO MID 50S.
RADIATIONAL COOLING WILL BE MAXIMIZED NEAR THE COAST SUNDAY NIGHT
(CLOSER TO THE SURFACE HIGH) WITH SOMEWHAT STRONG SOUTHERLY
BOUNDARY LAYER WINDS EXPECTED INLAND. THIS WILL LEAD TO LOWS IN
THE UPPER 30S TO AROUND 40...EXCEPT PERHAPS MUCH COOLER IN THE
NORMALLY COLD CAROLINA BAY SPOTS ACROSS THE CAPE FEAR REGION
WHERE LOW DEWPOINTS...CLEAR SKIES...AND CALM WINDS COULD ALLOW
TEMPERATURES TO FALL TO NEAR FREEZING.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...THE LONG TERM PERIOD STARTS OUT WITH A RETURN
FLOW SETTING UP AS THE CENTER OF THE HIGH SHIFTS OFF SHORE. THE FLOW
WILL BE MAINLY BE E-SE INITIALLY THEN WILL VEER AROUND AND INCREASE
OVERNIGHT MONDAY TO S-SE AHEAD OF POTENT SYSTEM WHICH WILL AFFECT
THE LOCAL AREA TUESDAY AFTERNOON. THE CENTER OF THE LOW WILL TRACK
RAPIDLY UP FROM THE TEXAS GULF COAST MONDAY N-NE INTO THE OHIO
VALLEY BY TUES EVENING. LLJ INCREASES TO 60-70 KTS AHEAD OF COLD
FRONT BY TUES MORNING. MID TO UPPER LEVEL TROUGH DIGS DOWN AND GETS
CUTOFF OVER LOWER MISSISSIPPI TUES MORNING. WILL NEED TO SEE HOW
MODELS HANDLE THIS SYSTEM OVER THE NEXT COUPLE OF DAYS TO SEE HOW IT
EVOLVES TO DETERMINE THE CONVECTIVE POTENTIAL OVER LOCAL AREA.
MOISTURE DOES NOT SEEM ALL THAT IMPRESSIVE WITH PCP WATER INCREASING
TO LESS THAN 1.5 IN...BUT TIMING OF SYSTEM IN THE AFTERNOON TIME
SHOULD AID IN THE POTENTIAL FOR SOME DECENT CONVECTION. WILL KEEP
LIKELY POPS AND INCLUDED THUNDERSTORMS IN LATEST FORECAST. AS FOR
SEVERE POTENTIAL LOOKS LIKE HIGH SHEAR LOW CAPE SCENARIO.
HIGH PRESSURE WILL FOLLOW WITH RELATIVELY QUIET WEATHER WED THROUGH
MUCH OF THE REST OF THE LONG TERM WITH ANOTHER FRONT MOVING THROUGH
ON FRI. BOTH GFS AND ECMWF IN LINE WITH TIMING OF FRONT. WILL KEEP
WITH SLIGHT CHC POPS FOR NOW BEING SO FAR OUT IN THE FUTURE.
TEMPS WILL BE ABOVE CLIMO IN WAA AT THE START OF THE PERIOD. 850
TEMPS DROP TO -4 IN CAA HEADING INTO WED...BUT REBOUND BY WED
EVENING IN A RELATIVELY FLAT LOW TO MID LEVEL FLOW. LOOKS LIKE
COLDEST AIR REMAINS TO THE NORTH AND TEMPS FOR MUCH OF EXTENDED WILL
REMAIN CLOSER TO CLIMO DURING THE DAY...IN THE 60S AND ABOVE CLIMO
MOST NIGHTS.
&&
.AVIATION /0Z SATURDAY THROUGH WEDNESDAY/...
MID/HIGH CLOUD INCREASES TONIGHT AS COLD FRONT DROPS IN FROM THE NW.
NOT EXPECTING ANY WIDESPREAD PRECIP DURING THE EVENT...IN FACT NOT
SURE ANY SITE WILL SEE MEASURABLE PRECIP. AIR MASS BELOW 850 IS VERY
DRY AND MAY END UP WITH SOME VIRGA AND NOTHING ELSE. BASED ON
SOUNDINGS AND TIME HEIGHT CROSS SECTIONS LOWEST CEILINGS WILL BE
BETWEEN 5K AND 7K FT OCCURRING BETWEEN 7Z AND 14Z. CONDITIONS ARE
EXPECTED TO REMAIN VFR.
COLD FROPA OCCURS SAT MORNING WITH NW WINDS INCREASING TO 10 TO 15
KT AND BECOMING GUSTY.
&&
.MARINE...
NEAR TERM /THROUGH 6 AM SATURDAY MORNING/...
AS OF 9 PM FRIDAY...COLD FRONT QUICKLY APPROACHES FROM THE NW
OVERNIGHT. WILL LIKELY OBSERVE LIGHT AND EVEN VARIABLE WINDS GIVE
WAY TO SW WINDS 15-20 KNOTS AFTER MIDNIGHT TONIGHT AS THE SFC PG
TIGHTENS AHEAD OF THIS FRONT. LOW PERIOD WIND DRIVEN WAVES TO
COMPRISE THE SEAS...TO QUICKLY RESPOND AND ALSO INCREASE. FRYING PAN
SHOALS COULD FLIRT WITH BOTH SCEC AND/OR SCA THRESHOLDS.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...THE SURFACE COLD FRONT WILL BE PUSHING OFF THE
COAST SATURDAY MORNING...WITH MODERATE WESTERLY FLOW EXPECTED THE
REST OF THE DAY. THE PRE-FRONTAL WINDS SHOULD NOT BE ALL THAT
STRONG TONIGHT...SO SEAS WILL NOT TAKE MUCH TIME TO FALL TO ONLY 2
FT OR SO. AS THE HIGH PUSHES INTO THE MID ATLANTIC STATES SATURDAY
NIGHT A BRIEF COLD AIR SURGE WILL DROP SOUTH ALONG THE COAST.
NORTHERLY WINDS 10-15 KT COULD GUST TO 20 KT LATE SUNDAY NIGHT
DURING THE HEART OF THE COLD ADVECTION. WINDS SHOULD QUICKLY
DIMINISH SUNDAY AS THE RIDGE AXIS PUSHES OVERHEAD. A LIGHT ONSHORE
FLOW WILL DEVELOP LATE SUNDAY AFTERNOON AND EVENING BEHIND THE
DEPARTING RIDGE.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 3 PM FRIDAY...THE LONG TERM PERIOD STARTS OUT WITH A RETURN
FLOW SETTING UP AS THE CENTER OF THE HIGH SHIFTS OFF SHORE. THE FLOW
WILL BECOME MORE ON SHORE...E-SE INITIALLY THEN WILL VEER AROUND AND
INCREASE OVERNIGHT MONDAY INTO TUES TO S-SE AHEAD OF POTENT SYSTEM
WHICH WILL AFFECT THE LOCAL AREA TUESDAY AFTERNOON. THE GRADIENT
FLOW TIGHTENS SIGNIFICANTLY TUES TO 20-30 KTS AS COLD FRONT
APPROACHES WITH WINDS AND SEAS INCREASING. MAY BE HELD OFF INITIALLY
IN A MORE STABLE WARM FLOW OVER COOLER SHELF WATERS...BUT EXPECT
WINDS AND SEAS TO RAPIDLY INCREASE TO SCA THRESHOLDS BY TUES MORNING
AND PEAKING JUST AHEAD OF FRONT IN STRONG S-SW WINDS PEAKING WITH
FRONTAL PASSAGE. POTENTIAL FOR GALE FORCE WINDS AND STRONG GUSTY
WINDS IN THUNDERSTORMS WILL EXIST WITH THIS SYSTEM.
HIGH PRESSURE WILL FOLLOW BEHIND COLD FRONT TUES NIGHT. MODEST CAA
BEHIND FRONT WILL SHUTOFF BY WED MORNING IN A DECREASING OFF SHORE
FLOW WITH DIMINISHING WINDS AND SEAS THROUGH WED AFTERNOON.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...ARMSTRONG
NEAR TERM...HOEHLER
SHORT TERM...ARMSTRONG
LONG TERM...GROSS-ZOUZIAS
AVIATION...HEDEN
Hazardous weather outlook, Feb 29, 4:21 AM EST, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
421 AM EST FRI FEB 29 2008
AMZ250-252-254-256-010930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
421 AM EST FRI FEB 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GALE CONDITIONS ARE POSSIBLE ON TUESDAY AS A FAST MOVING
ATMOSPHERIC WAVE MOVES THROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-010930-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
421 AM EST FRI FEB 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERE WEATHER IS POSSIBLE WITH A FAST MOVING ATMOSPHERIC WAVE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Drought, Robeson
- When
- March 1, 12:00 AM EST to March 31, 11:59 PM EST
- Where
- Robeson forecast zone
- Reported by
- NWS Employee
- Coordinates
- 34.640, -79.103 (the zone’s center; the record gives no point)
Recent rains continue to improve the drought situation in southeastern North Carolina. Streamflows at most locations had improved to near normal, with rainfall amounts over most of the region just below normal for the past 30 days.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, March 1, 2008$45,000 · 11 events
- Drought in Alabama, March 1 to 31, 200835 events
- Winter Storm in Vermont, March 1, 2008$40,000 · 5 events
- Winter Weather in New York, March 1, 2008$30,000 · 9 events
- Damaging Winds in Alabama, March 1 to 4, 2008$30,000 · 50 kt wind · 2 events
- Drought in Tennessee, March 1 to 31, 200822 events
- Flooding in Missouri, March 1 to 7, 200819 events
- Heavy Snow in Maine, March 1, 200817 events
- Flooding in Indiana, March 1 to 2, 2008$20,000 · 2 events
- Heavy Snow in Maine, March 1 to 2, 200815 events
- Drought in Texas, March 1 to 31, 200813 events
- Heavy Snow in New Hampshire, March 1, 200812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87453.